Alert archive / Vermont / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 36, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 17, 2019, 5:51 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2019, 5:51 PM EDT (21:51 UTC)
- Expired
- Aug 17, 2019, 6:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Rutland County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 107 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:08 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 17, 3:08 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Burlington VT 308 PM EDT Sat Aug 17 2019 .SYNOPSIS... Scattered showers and strong thunderstorms will push east of Vermont late this evening as an upper level disturbance departs across northern Maine tonight. Humid air will linger in place across the North Country with patchy fog overnight, especially in locations that received rainfall. A few additional showers and isolated thunderstorms will redevelop on Sunday. Valley high temperatures will again reach the mid 80s in most locations. Additional showers and thunderstorms are possible during the first half of the work week before a cooler air mass settles in across New York and northern New England toward the end of the week. && .NEAR TERM /THROUGH SUNDAY NIGHT/... As of 148 PM EDT Saturday...Forecast remains on track with partly sunny conditions leading to surface-based destabilization and potential strong thunderstorms this afternoon across nrn NY into VT. Water vapor shows upstream 700-500mb shortwave trough crossing sern Ontario at 1730Z, with leading arch of showers and embedded thunderstorms across w-central NY. Also seeing signs of more isolated convective initiation in advance of the stronger forcing across central NY nwd into the Adirondacks. Continue to expect this activity to increase in coverage with minimal CIN and CAPE values reaching 1000-1800 J/kg range next several hours. Damaging winds remain the main threat with stronger storms through early this evening, along with brief heavy rainfall and small hail. Appears the bulk of the convective activity will shift east of the CT river valley by 00Z or so. Lingering humid air mass and light winds overnight should result in patchy dense fog, especially in areas seeing rainfall, with lows in the low- mid 60s. On Sunday, brief shortwave ridging occurs with quiet weather during the morning hours. A modest mid-level vort arriving in wswly flow may yield a few additional showers and thunderstorms during the peak heating hours, and included 20-30 PoPs to cover this potential during the afternoon. Very warm and humid conditions otherwise, with highs again 82-86F in most valley sections. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 301 PM EDT Saturday...Monday will be the warmest day of the week as continued warm air advection allows 925mb temps to climb to 22+ deg C, supporting surface temperatures in the mid 80s to near 90. Humidity will also be on the rise with dewpoints rising into the upper 60s to near 70 as a warm front moves through. Forecast soundings suggest afternoon mixing will reduce dewpoints during peak heating hours, which will keep heat indices somewhat in check...with heat indices in the upper 80s to low 90s expected. Will have to watch the trends in cloud cover with the warm front pushing through -if cloud cover is more than expected we'd underachieve on afternoon highs. There will be some showers and thunderstorms that pop up during the afternoon hours amid the unstable air mass, mainly terrain driven due to the lack of focused forcing. A cold front will move through from the northwest to southwest early Monday night, putting an end to any remaining showers as drier air is ushered in from the northwest. The remainder of the night will be dry with lows in the low to mid 60s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 301 PM EDT Saturday...Forecast trending a little less unsettled for the long term time range as the better instability and moisture next week looks now to mainly stay to our south. Most noticeable change to the forecast is to trend Tuesday drier with rising confidence in high pressure building in at the surface and subtle 500 mb height rises over the area. Although 925 mb temps won't be quite as warm as Monday's, solar heating will offset the slightly cooler air and temperatures will again rise into the mid 80s. Tuesday will, however, be noticeably less humid than Monday given the drier air moving in from the northwest. Wednesday and Wednesday night are still on track to be rather wet as a cold front sweeps through, resulting in showery conditions mid week. Once the front clears the area, expect cooler and drier temperatures to return for the end of the week with highs in the 70s and lows in the 50s. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Through 18z Sunday...Scattered showers and thunderstorms possible at the TAF locations through 23Z, and included TEMPO groups for TSRA from west to east with timing of upper-level shortwave trough translating through the region. Brief MVFR to IFR conditions possible in heavy rain, and may see locally gusty winds in any stronger storms. South/SE winds become light and variable overnight. Areas of MVFR stratus expected overnight, along with IFR fog at SLK/MPV 04-12Z with light winds and humid conditions in place. Should see a general return to VFR areawide by mid-morning Sunday with surface winds S-SW 7-10kts. Outlook... Sunday Night: VFR. Chance SHRA, Slight chance TSRA. Monday: VFR. Chance SHRA, Chance TSRA. Monday Night: VFR. Chance SHRA, Chance TSRA. Tuesday: VFR. Slight chance SHRA. Tuesday Night: VFR. Chance SHRA. Wednesday: VFR. Likely SHRA, Chance TSRA. Wednesday Night: Mainly VFR, with local IFR possible. Chance SHRA, Slight chance TSRA. Thursday: Mainly VFR, with local MVFR possible. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...Banacos SHORT TERM...Duell LONG TERM...Duell AVIATION...Banacos
Hazardous weather outlook, Aug 17, 3:07 AM EDT, 14 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 307 AM EDT Sat Aug 17 2019 NYZ026>031-034-035-087-VTZ001>012-016>019-180715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 307 AM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Scattered thunderstorms will develop across northern New York by early this afternoon and track eastward into most of central and northern Vermont through mid to late afternoon. A few strong thunderstorms are possible with localized gusty winds, heavy downpours, and dangerous cloud to ground lightning. Those with outdoor plans today should monitor the latest weather forecasts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 3:12 PM EDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Burlington VT 312 PM EDT Sat Aug 17 2019 NYZ028-VTZ001-002-005-172000- Eastern Clinton-Western Franklin-Grand Isle-Western Chittenden- 312 PM EDT Sat Aug 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLINTON...SOUTHERN GRAND ISLE...NORTHWESTERN CHITTENDEN AND SOUTHWESTERN FRANKLIN COUNTIES... At 310 PM EDT, a strong thunderstorm was located near South Hero, moving northeast at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... South Hero, Georgia, Grand Isle, St. Albans Town, Georgia Center, Milton, Fairfax, Colchester, Westford, Wilcox Point, Burton Island State Park, Stave Island, Sand Bar State Park, West Milton, East Georgia, Kellogg Island, Grand Isle State Park, Jackson Point, Lazy Lady Island and Hoyt Point. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. If you are on or near Lake Champlain, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4455 7341 4462 7350 4485 7316 4465 7300 TIME...MOT...LOC 1910Z 234DEG 14KT 4463 7338 Clay
Special weather statement, Aug 17, 4:04 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Burlington VT
404 PM EDT Sat Aug 17 2019
NYZ034-035-VTZ009-172045-
Western Essex-Eastern Essex-Western Addison-
404 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND WEST
CENTRAL ADDISON COUNTIES...
At 404 PM EDT, a strong thunderstorm was located near Minerva, moving
northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Moriah, Crown Point, Elizabethtown, Minerva, Schroon Lake, Port
Henry, Addison, D A R State Park, Crown Point Center, Bridport,
Panton, Shoreham, Weybridge, Orwell, North Hudson, Owls Head Bay,
Olmstedville, Black Point, Plumies Point and Gilligans Bay.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4377 7405 4380 7405 4381 7411 4429 7365
4407 7326 4381 7339 4380 7341 4380 7347
4375 7400
TIME...MOT...LOC 2004Z 228DEG 30KT 4384 7391
ClaySpecial weather statement, Aug 17, 4:44 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
444 PM EDT Sat Aug 17 2019
NYZ034-035-VTZ009-018-172130-
Western Essex-Eastern Essex-Western Addison-Eastern Addison-
444 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND WEST
CENTRAL ADDISON COUNTIES...
At 442 PM EDT, a strong thunderstorm was located 7 miles east of
Schroon Lake, moving northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Middlebury, Moriah, Crown Point, Westport, Elizabethtown, Minerva,
Cornwall, Weybridge, Schroon Lake, Port Henry, Addison, Shoreham,
Waltham, Panton, D A R State Park, Crown Point Center, Bridport, New
Haven, Ferrisburgh and Orwell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4379 7405 4380 7407 4430 7357 4405 7306
4380 7341 4375 7406
TIME...MOT...LOC 2042Z 227DEG 26KT 4388 7362
RSDSpecial weather statement, Aug 17, 5:00 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Burlington VT
500 PM EDT Sat Aug 17 2019
VTZ002-003-006-016-172145-
Western Franklin-Eastern Franklin-Orleans-Lamoille-
500 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAMOILLE...
NORTHWESTERN ORLEANS AND NORTHEASTERN FRANKLIN COUNTIES...
At 459 PM EDT, a strong thunderstorm was located over Enosburg,
moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Enosburg Falls, Waterville, Jay, Newport Town, Jay In Franklin
County, Bakersfield, Westfield, Newport Center, Berkshire, North Troy
Village, Montgomery Center, Richford, Montgomery, Enosburg Falls
Village, Troy, Belvidere Center, Enosburg, Belvidere, Lowell and
Coventry.
LAT...LON 4500 7233 4492 7223 4469 7274 4489 7287
4502 7274
TIME...MOT...LOC 2059Z 237DEG 14KT 4486 7272
RSDThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:12 PM EDT | Special Weather Statement | BTV | Grand Isle | 48 min |
| Aug 17, 4:44 PM EDT | Special Weather Statement | BTV | Addison | 46 min |
| Aug 17, 5:00 PM EDT | Special Weather Statement | BTV | Orleans | 45 min |
| Aug 17, 6:09 PM EDT | Special Weather Statement | BTV | Rutland | 51 min |
| Aug 17, 6:24 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 51 min |
| Aug 17, 6:58 PM EDT | Special Weather Statement | BTV | Windsor | 47 min |
| Aug 17, 7:16 PM EDT | Severe Thunderstorm Warning | BTV | Orange, Windsor | 29 min |
| Aug 16, 8:17 PM EDT | Special Weather Statement | BTV | Essex | 58 min |
| Aug 16, 8:25 PM EDT | Special Weather Statement | BTV | St. Lawrence | 65 min |
| Aug 17, 4:04 PM EDT | Special Weather Statement | BTV | Essex | 41 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.